Alert archive / Kentucky / Special Weather Statements in 2016
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Aug 17, 2016, 2:21 PM EDT for Hardin County, Larue County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2016, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 17, 2016, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
Counties Hardin County, KY, Larue County, KY
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
168
WWUS83 KLMK 171821
SPSLMK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT WED AUG 17 2016
KYZ027-028-053-171845-
LARUE-HARDIN-GRAYSON-
221 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARDIN...EAST
CENTRAL GRAYSON AND LARUE COUNTIES...
AT 220 PM EDT/120 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED 10
MILES SOUTHWEST OF ELIZABETHTOWN...MOVING EAST AT 30 MPH.
WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...HODGENVILLE...UPTON...SONORA...STEPHENSBURG...
NOLIN...SAINT JOHN...WHITE MILLS JUNCTION...STAR MILLS AND LACON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3772 8609 3772 8565 3771 8564 3771 8565
3769 8563 3770 8561 3745 8565 3745 8566
3744 8566 3745 8612
TIME...MOT...LOC 1820Z 270DEG 25KT 3758 8599
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:46 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 17, 1:46 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Louisville KY 146 PM EDT WED AUG 17 2016 ...Updated Aviation Discussion... .SHORT TERM (Now through Thursday)... Issued at 315 AM EDT Wed Aug 17 2016 ...Another Round of Heavy Rainfall Possible... Early morning satellite and surface observations reveal partly to mostly cloudy conditions across the region. Temperatures were generally in the lower to middle 70s. Area radars show a batch of convection moving northeastward out of west-central TN. This activity will continue to move northeastward across the region this morning bringing a round of heavy rainfall to some areas...mainly along and west of I-65. Temperatures through sunrise should remain nearly steady state in the lower-middle 70s. For today, latest round of guidance continues to be in agreement with the deep moisture plume slowly transiting across the region ahead of an upper level trough axis. Deep moisture surge with PWATs above 2 inches combined with deep warm cloud depths will lead to efficient rain producing convection today. Have kept PoPs in the likely-categorical range for this morning and into the afternoon hours. Widespread cloud debris will likely limit significant destabilization across the region resulting in a low risk of strong/severe convection. Feel that highest risk of strong convection would be across our SE sections where more insolation would be possible in the early afternoon hours. Overall, the main threat today would be heavy rainfall and localized flooding concerns followed by a low risk damaging wind threat. Aforementioned cloud cover and expected precipitation will likely curtail afternoon max temps. In general, highs in the upper 70s to the lower 80s look likely for much of the region. Highest temps will likely be down across the SE sections where mid-upper 80s may be attainable before precipitation cools things off. As we head into the evening hours, the upper level wave will depart off to the east and the slow moving surface frontal boundary will push in from the west. This should result in lower convective chances as we head into the evening hours with mainly dry conditions expected overnight. Low temperatures will cool into the upper 60s to the lower 70s. For Thursday, surface frontal boundary will continue to slide southward and then stall out over central TN. With the front in close proximity, still can't rule out an isolated shower or storm north of the Parkways during the afternoon/eve, but main threat of precipitation would be further south...perhaps south of the Cumberland Parkway where we will keep chance PoPs going. Afternoon highs for Thursday look to warm into the middle 80s. .LONG TERM (Thursday night through Tuesday)... Issued at 335 AM EDT Wed Aug 17 2016 ...Round of Strong Storms Possible Late Saturday and Early Sunday... ...Drier and Much Cooler Conditions Expected Next Week... ====================================== Synoptic Overview ====================================== A zonal pattern is expected to be in progress at the start of the long term period with a stalled out surface frontal boundary extending from central Texas to the Carolinas. By Friday, zonal flow will continue across our region with a strong trough axis digging into the inter-mountain west. This feature will swing eastward across the northern Plains late Friday and early Saturday and will start to impact the Ohio Valley by late Saturday and early Sunday. As the upper level trough and associated surface cold frontal boundary approach the region, we'll see a round of convection affect the region. Given the strength of the trough and expected jet dynamics, some of the storms may be strong to severe. The frontal boundary is expected to clear the region by late Sunday with high pressure building into the region from the northwest. Much cooler and drier air will infiltrate the region early next week bringing a taste of late September/early October weather to much of the Ohio Valley. ====================================== Model Trends/Preference/Confidence ====================================== The multi-model consensus is in fairly good agreement this morning with the expected weather pattern in the extended period. There remains a bit of temporal spread in the frontal boundary cross the region on Sunday (GFS a little slower than the Euro). Overall, a blend of the 00Z GFS/Euro is preferred here and overall forecast confidence is slightly above average. Cool spell for next week has good support from the deterministic and ensemble blends which results in slightly above normal forecast confidence with respect to temperatures. ====================================== Sensible Weather Impacts/Threats ====================================== Some isolated convection is not out of the question for Friday, but overall, most locations will likely remain dry. Precipitation chances will ramp up Saturday afternoon/eve and into the day on Sunday as the aforementioned cold front pushes in from the northwest. Strength of convection will be dependent upon the amount of destabilization that we see. Model proximity soundings show a fair amount of wind flow in the low and mid-levels which would support a strong/severe storm threat over the weekend. Precipitation chances will decrease markedly by late Sunday as the cold front heads south and east. The big highlight as we move into next week will be the cooler than normal temperatures. Given the relative warm and humid conditions of late, temps and humidity next week will be sharply cooler/drier...more reminiscent of late September or early October. This cool down will likely linger through much of next week, though some moderation of temperatures will be possible near the end of the period as ridging over the northern Gulf develops. && .AVIATION (18Z TAF Update)... Issued at 144 PM EDT Wed Aug 17 2016 Deep moisture plume continues to stream over the Ohio River Valley between a trough to our north and ridge to our east. Expect coverage of light to briefly moderate showers to affect mainly LEX off and on through the afternoon hours with occasional MVFR Vis. MVFR ceilings should also persist. At SDF/BWG, looking more at VCSH until 4 or 5 PM EDT, and have broken out into VFR ceilings. Expecting dry overnight, however will have the issue of whether low stratus or fog will develop given the amount of moisture in the region. Think we will keep at least Sct-Bkn mid clouds, and this should mitigate potential for more impactful fog. Instead, think that IFR ceilings will be a good bet at SDF/LEX along with some MVFR vis. At BWG, expect MVFR Vis/Cig as low level winds are just a bit stronger. Things will be slow to improve after sunrise on Thursday, however expect a gradual improvement to MVFR and VFR through midday. Expect generally light SW through this forecast cycle. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Short Term........MJ Long Term.........MJ Aviation..........BJS
Hazardous weather outlook, Aug 17, 11:40 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1140 AM EDT WED AUG 17 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181545- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1140 AM EDT WED AUG 17 2016 /1040 AM CDT WED AUG 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PERIODS OF RAIN...SOME LOCALLY HEAVY WILL OCCUR TODAY. THIS RAINFALL MAY LEAD TO LOCALIZED FLOODING IN THE TYPICAL FLOOD PRONE AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY AFTERNOONS. A STRONG COLD FRONT IS FORECAST TO PUSH THROUGH THE REGION ON SUNDAY. STRONG TO SEVERE THUNDERSTORMS MAY ACCOMPANY THIS FRONT AS IT PASSES THROUGH. THE BEST CHANCES FOR STRONG TO SEVERE STORMS WOULD BE LATE SATURDAY AND EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY INSTANCES OF FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. MJ/JDG
In the hours before
Special weather statement, Aug 17, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT WED AUG 17 2016
KYZ027-028-053-171845-
LARUE-HARDIN-GRAYSON-
221 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARDIN...EAST
CENTRAL GRAYSON AND LARUE COUNTIES...
AT 220 PM EDT/120 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED 10
MILES SOUTHWEST OF ELIZABETHTOWN...MOVING EAST AT 30 MPH.
WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...HODGENVILLE...UPTON...SONORA...STEPHENSBURG...
NOLIN...SAINT JOHN...WHITE MILLS JUNCTION...STAR MILLS AND LACON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3772 8609 3772 8565 3771 8564 3771 8565
3769 8563 3770 8561 3745 8565 3745 8566
3744 8566 3745 8612
TIME...MOT...LOC 1820Z 270DEG 25KT 3758 8599
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:11 AM EDT | Special Weather Statement | LMK | Bullitt, Grayson, Hardin, Larue, Nelson | 64 min |
| Aug 17, 1:51 PM EDT | Areal Flood Advisory | LMK | Ohio | 3 hr |
| Aug 17, 2:46 PM EDT | Special Weather Statement | LMK | Larue, Marion | 29 min |
Nearby
Special Weather Statements in Kentucky, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.